Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 15, 2003

Blood Tests and Insulin Injections

Question from Florence, Kentucky, USA:

I am six months pregnant and have gestational diabetes. I started using an insulin pen about two weeks ago, and four days ago, I noticed that twice when I did injections there was a rather large drop of blood when I withdrew the needle. That night, I had a lot of pain and bruising, and I still have a bruise that is tender. I have had to sleep with an ice pack on my arm just to be able to sleep since I really can't take anything for pain. I called my nurse practitioner who told me to keep an eye on it but did not tell me what to look for. Since this has happened, I have also had a lot of pain in my wrist and noticed that the veins are a lot more prominent in that arm and hand. Any suggestions?

Answer:

Any time you give an injection under the skin, there is the possibility that the needle will nick a vein and cause bleeding under the skin. This is not usually a problem as any bruise is usually absorbed by the body. The blood collection can enlarge or get infected and cause symptoms that way. Again, this is not usually a problem. The prominent veins are not likely to be related to the hematoma in the skin at the injection site.

JTL

[Editor’s comment: This sort of problem cannot be accurately diagnosed over the Internet, and we certainly cannot advise you about what to do or what to watch for. You should have a physician or other qualified health care provider examine this as soon as possible and give you advice. If your doctor or nurse are not available, go to an Emergency Room.

WWQ]